Alert archive / Tennessee / Tornado Warnings in 1997

Tornado Warning 50, NWS Nashville, TN

March 28, 1997Davidson County, Wilson County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 28, 1997, 6:22 PM CST for Davidson County, Wilson County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 6:22 PM CST (00:22 UTC)
Expired
Mar 28, 1997, 7:00 PM CST
In force
38 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 10 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 5:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 290022
TORBNA
TNC037-189-290100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  700 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY...WILSON COUNTY
 
AT 622 PM CST...DOPPLER RADAR INDICATED A TORNADO NEAR DOWNTOWN
NASHVILLE. THE TORNADO WAS MOVING EAST AT AROUND 40 MPH...AND WILL MOVE
TO BETWEEN HENDERSONVILLE AND MOUNT JULIET BY 640 PM. YOU SHOULD TAKE
COVER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 1:04 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 1:04 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CST FRI MAR 28 1997

COLD FRONT PUSHING THROUGH ARKANSAS AT THIS TIME AND SO FAR UNEVENTFUL.
AIR MASS ACROSS MIDDLE TN DESTABILIZING RATHER QUICKLY NOW THAT THE
SUN HAS COME OUT.  EVEN NOTED PRESSURE FALLING RAPIDLY AT BNA LAST OB.
ADAP SHOWING IMPRESSIVE LI`S RUNNING NORTH OUT OF MISSISSIPPI ACROSS
WESTERN AREAS.

UNMODIFIED NOON-TIME BNA SOUNDING SHOWING WEAK CAP IN PLACE JUST BELOW
850 MBS WITH PLENTY OF DRY AIR ALOFT. WET-BULB ZERO WENT FROM 8300 FT
AT 12Z DOWN TO 6000 FT AT 18Z...INDICATIVE OF THE DRIER AIR BEING
ADVECTED INTO OUR AREA.  ON THE OTHER HAND BRN (BULK RICHARDSON NUMBER)
OFF 18Z SOUNDING WAS AT 5 WHILE THE 0-3 KM STORM RELATIVE HELICITY WAS AT
63 M2/S2.

EVEN THOUGH IT MAY APPEAR TOO MUCH DRY AIR IS IN PLACE ALONG WITH WEAK CAP
I AM IMPRESSED WITH JET MAX DIVING THIS AFTERNOON ALONG MISSOURI/ARKANSAS
BORDER. BELIEVE IF DYNAMICS ARE STRONG ENOUGH MOFISTURE WILL FIND ITS WAY
INTO SYSTEM.  SO WOULD NOT RULE THE POSSIBLITY OF AT LEAST ISOLATED SEVERE
TSTMS IN MIDDLE TN LATE AFTERNOON/EVENING.

BNA 52/68/45/65 35    4/0/0/0

BOYD
01

In the hours before

Special weather statement, Mar 28, 3:50 PM CST, 2 hours 32 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-290155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CST FRI MAR 28 1997

...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE THIS EVENING...

A COLD FRONT MOVING THROUGH EASTERN ARKANSAS AT LATE AFTERNOON HAS
TRIGGERED THUNDERSTORMS OVER SOUTHEAST MISSOURI INTO PARTS OF
SOUTHERN ILLINOIS AND WESTERN KENTUCKY.  AS THE FRONT MOVES EAST
THIS EVENING THUNDESTORMS WILL DEVELOP ALONG AND JUST EAST OF THE
FRONT WITH SOME OF THESE BECOMING SEVERE AS THEY MOVE ACROSS MIDDLE
TENNESSEE.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST
WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THIS RAPIDLY
CHANGING WEATHER SITUATION THROUGH THE COURSE OF THE EVENING AND
LISTEN FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
Special weather statement, Mar 28, 3:51 PM CST, 2 hours 31 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-290155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CST FRI MAR 28 1997

...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE THIS EVENING...

A COLD FRONT MOVING THROUGH EASTERN ARKANSAS AT LATE AFTERNOON HAS
TRIGGERED THUNDERSTORMS OVER SOUTHEAST MISSOURI INTO PARTS OF
SOUTHERN ILLINOIS AND WESTERN KENTUCKY.  AS THE FRONT MOVES EAST
THIS EVENING THUNDESTORMS WILL DEVELOP ALONG AND JUST EAST OF THE
FRONT WITH SOME OF THESE BECOMING SEVERE AS THEY MOVE ACROSS MIDDLE
TENNESSEE.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST
WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE.

RESIDENTS OF MIDDLE TENNESSERE SHOULD STAY ABREAST OF THIS RAPIDLY
CHANGING WEATHER SITUATION THROUGH THE COURSE OF THE EVENING AND
LISTEN FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
Local storm report, Mar 28, 6:13 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0613 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    MILLERSVILLE              TN   TORNADO
03/28/97   ROBERTSON                      TORNADO NEAR HWY 41
                                          AND HWY 49.

END/ORCHANIAN
Local storm report, Mar 28, 6:14 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0613 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    MILLERSVILLE              TN   TORNADO
03/28/97   ROBERTSON                      TORNADO NEAR HWY 41
                                          AND HWY 49.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:00 PM CSTTornado WarningOHXRobertson45 min
Mar 28, 6:16 PM CSTTornado WarningOHXSumner44 min
Mar 28, 6:19 PM CSTSevere Thunderstorm WarningOHXBenton41 min
Mar 28, 6:31 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
Mar 28, 6:34 PM CSTSevere Thunderstorm WarningOHXDecatur56 min
Mar 28, 6:51 PM CSTSevere Thunderstorm WarningOHXPerry39 min
Mar 28, 6:55 PM CSTTornado WarningOHXDickson, Humphreys50 min
Mar 28, 7:01 PM CSTTornado WarningOHXBenton, Decatur44 min
Mar 28, 7:17 PM CSTSevere Thunderstorm WarningOHXLewis43 min
Mar 28, 7:24 PM CSTSevere Thunderstorm WarningOHXCheatham51 min
Mar 28, 7:31 PM CSTSevere Thunderstorm WarningOHXHickman, Maury44 min
Mar 28, 7:43 PM CSTTornado WarningOHXCheatham, Davidson47 min
Mar 28, 7:54 PM CSTTornado WarningOHXWayne51 min
Mar 28, 8:01 PM CSTSevere Thunderstorm WarningOHXSumner, Wilson44 min
Mar 28, 8:11 PM CSTSevere Thunderstorm WarningOHXWilliamson49 min
Mar 28, 8:25 PM CSTSevere Thunderstorm WarningOHXMacon, Trousdale50 min
Mar 28, 8:31 PM CSTSevere Thunderstorm WarningOHXRutherford44 min
Mar 28, 8:41 PM CSTSevere Thunderstorm WarningOHXLawrence49 min
Mar 28, 8:54 PM CSTSevere Thunderstorm WarningOHXSmith36 min
Mar 28, 9:02 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall43 min
Mar 28, 9:06 PM CSTTornado WarningOHXSmith54 min
Mar 28, 9:12 PM CSTTornado WarningOHXJackson48 min
Mar 28, 9:23 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson37 min
Mar 28, 9:26 PM CSTTornado WarningOHXDeKalb, Wilson49 min
Mar 28, 9:35 PM CSTTornado WarningOHXGiles, Lawrence40 min
Mar 28, 9:40 PM CSTTornado WarningOHXOverton50 min
Mar 28, 9:44 PM CSTSevere Thunderstorm WarningOHXSumner31 min
Mar 28, 9:48 PM CSTSevere Thunderstorm WarningOHXBedford27 min
Mar 28, 10:05 PM CSTSevere Thunderstorm WarningOHXPutnam40 min
Mar 28, 10:10 PM CSTTornado WarningOHXPutnam50 min
Mar 28, 10:25 PM CSTTornado WarningOHXCoffee, Franklin, Lincoln50 min
Mar 28, 10:37 PM CSTTornado WarningOHXGrundy38 min
Mar 28, 10:55 PM CSTTornado WarningOHXSequatchie65 min
Mar 28, 11:01 PM CSTSevere Thunderstorm WarningOHXMarion44 min
Mar 28, 11:16 PM CSTTornado WarningOHXBledsoe44 min

Nearby

Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.